Translator Disclaimer
August 2020 On Bayesian consistency for flows observed through a passive scalar
Jeff Borggaard, Nathan Glatt-Holtz, Justin Krometis
Ann. Appl. Probab. 30(4): 1762-1783 (August 2020). DOI: 10.1214/19-AAP1542


We consider the statistical inverse problem of estimating a background fluid flow field $\mathbf{v}$ from the partial, noisy observations of the concentration $\theta$ of a substance passively advected by the fluid, so that $\theta$ is governed by the partial differential equation \begin{equation*}\frac{\partial}{\partial t}{\theta}(t,\mathbf{x})=-\mathbf{v}(\mathbf{x})\cdot\nabla\theta(t,\mathbf{x})+\kappa\Delta\theta(t,\mathbf{x}),\quad\theta(0,\mathbf{x})=\theta_{0}(\mathbf{x})\end{equation*} for $t\in[0,T],T>0$ and $\mathbf{x}\in\mathbb{T}^{2}=[0,1]^{2}$. The initial condition $\theta_{0}$ and diffusion coefficient $\kappa$ are assumed to be known and the data consist of point observations of the scalar field $\theta$ corrupted by additive, i.i.d. Gaussian noise. We adopt a Bayesian approach to this estimation problem and establish that the inference is consistent, that is, that the posterior measure identifies the true background flow as the number of scalar observations grows large. Since the inverse map is ill-defined for some classes of problems even for perfect, infinite measurements of $\theta$, multiple experiments (initial conditions) are required to resolve the true fluid flow. Under this assumption, suitable conditions on the observation points, and given support and tail conditions on the prior measure, we show that the posterior measure converges to a Dirac measure centered on the true flow as the number of observations goes to infinity.


Download Citation

Jeff Borggaard. Nathan Glatt-Holtz. Justin Krometis. "On Bayesian consistency for flows observed through a passive scalar." Ann. Appl. Probab. 30 (4) 1762 - 1783, August 2020.


Received: 1 September 2018; Revised: 1 September 2019; Published: August 2020
First available in Project Euclid: 4 August 2020

MathSciNet: MR4133382
Digital Object Identifier: 10.1214/19-AAP1542

Primary: 62G20
Secondary: 65N21, 76R05

Rights: Copyright © 2020 Institute of Mathematical Statistics


This article is only available to subscribers.
It is not available for individual sale.

Vol.30 • No. 4 • August 2020
Back to Top